A 73-year-old woman presented to the dermatology clinic with an 11-month history of an evolving pruritic, erythematous rash on her thighs, buttocks, trunk, and axillae. The rash initially consisted of pruritic annular lesions with central duskiness and was treated with prednisone and antihistamines without improvement.
The rash evolved into polycyclic erythematous plaques during the next 4 months, during which abdominal pain, vomiting, and diarrhea also developed. After colonoscopy and imaging, stage IIA anal squamous-cell carcinoma was diagnosed.
Before undergoing radiation and chemotherapy, the patient was referred to the dermatology clinic for assessment of the persistent, evolving rash. She received a clinical diagnosis of erythema gyratum repens, a rare paraneoplastic rash usually associated with breast, lung, or esophageal cancer.
The patient started treatment with topical glucocorticoids and began a trial of gabapentin for pruritus. The rash abated 3 months after the initiation of chemotherapy and radiation. At a follow-up visit at 8 months, the cancer remained in remission, and the rash had not recurred.